This Morning: Dr Chris reveals grapefruit can affect statins
When you subscribe we will use the information you provide to send you these newsletters. Sometimes they’ll include recommendations for other related newsletters or services we offer. Our Privacy Notice explains more about how we use your data, and your rights. You can unsubscribe at any time.
Muscular aches and pains are the most common side effects of statins, but there are particular painful sensations that warrant a trip to the doctor. It could be a sign that your arteries are narrowing. Narrowed arteries restrict the blood supply to the heart and brain, which is exactly what you don’t want. Instead of this narrowing being a side effect of statins, it’s rather a sign that your dosage needs to be increased.
The Mayo Clinic warn that chest pain (i.e. angina) is an indication of heart disease.
Heart disease occurs when a build-up of fatty plaques line the arteries, damaging the blood vessels and heart.
Feeling pain in the arms and legs are also another warning sign of the condition.
Also tell your doctor if you feel painful sensations in your neck, jaw, throat, upper abdomen or back.
Other signs of heart disease include:
- Shortness of breath
- Numbness, weakness, or coldness in legs or arms
- Chest tightness.
Dr Richard Hobbs, GP and head of primary care health sciences at the University of Oxford, elaborated on using statins.
“They can be split into two groups: low-intensity statins (for example, pravastatin and simvastatin) and high-intensity statins (such as, atorvastatin and rosuvastatin).
“For most people, a lower-intensity statin will be enough to reduce their cholesterol sufficiently.
Fatty liver disease: The sign in your poo [INSIGHT]
Dementia symptoms: Seven memory lapses [ADVICE]
Heart attack: The best cooking oil [TIPS]
“But if it’s not, your doctor may want to increase the dose or switch to a higher-intensity one.”
Once you’re prescribed statins, you’re usually on the medication for life.
“They only work for as long as you continue taking them,” Dr Hobbs explained.
The doctor advises everybody taking statins to have a check-up at least once a year, if not more.
For those who continue to have symptoms of heart disease while taking statins, lifestyle changes are recommended.
In conjunction with medication, Dr Hobbs advises people to “eat a healthy diet and avoid foods high in saturated fats”.
“Plant sterols and stanols – which are added to certain drinks and foods – can help to reduce your cholesterol by up to 10 per cent,” he said.
Anyone carrying extra weight – whether it’s a little or a lot – is recommended to lose weight.
“As well as taking a statin, it’s important to keep active, eat well and if you smoke, stop,” cautioned Dr Hobbs.
If you have any queries about statins you can contact the British Heart Foundation on 0300 330 3300.
The charity is well versed in all health subjects related to the heart, from heart disease to statins.
If you’re due your medical check-up, do get in contact with your doctor’s surgery – whether you have symptoms or not.
Source: Read Full Article